Hail, Castro
- When
- February 2, 9:58 PM CST
- Where
- Castro County, Dimmitt
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 34.550, -102.320
KVII-TV relayed a public report of hail up to the size of quarters in Dimmitt. No damage was reported.
A line of thunderstorms developed late in the evening on the second across the southwestern Texas panhandle into the northwestern South Plains. Part of this line became severe as it passed over Dimmitt (Castro County).
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS LUB wrote it up.
A line of thunderstorms developed late in the evening on the second across the southwestern Texas panhandle into the northwestern South Plains. Part of this line became severe as it passed over Dimmitt (Castro County). The line of thunderstorms weakened as it moved east into the south-central Texas panhandle.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Lubbock, TX wrote its last area forecast discussion before the first event at Feb 2, 9:39 PM CST, 19 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE LUBBOCK TX 939 PM CST THU FEB 2 2012 .UPDATE... LATEST RADAR TRENDS DISPLAYED A STRONG LINE OF STORMS THAT HAVE DEVELOPED ACROSS THE NORTHWESTERN SOUTH PLAINS...COINCIDING WITH A DRYLINE TYPE FEATURE. THUS...HAVE ADDED PARMER...CASTRO...BAILEY AND LAMB COUNTIES TO THE SEVERE THUNDERSTORM WATCH IN EFFECT UNTIL 3 AM CST. FURTHERMORE...HAVE UPDATED THE GRIDS TO INCLUDE A SEVERE MENTION FOR THE AFOREMENTIONED COUNTIES AS HAIL AND GUSTY WINDS WILL BE POSSIBLE. FARTHER EAST WHERE EARLIER CONVECTION APPEARED TO HAVE BEEN INTENSIFYING HAVE DIMINISHED. HOWEVER...THE LOW LEVEL JET IS ANTICIPATED TO INCREASE WITHIN THE NEXT FEW HOURS AND AS SUCH...CAN NOT RULE RE-DEVELOPMENT. && PREV DISCUSSION... /ISSUED 157 PM CST THU FEB 2 2012/ SHORT TERM... BEGINNING TO SEE LIFT INCREASE ACROSS THE PANHANDLE EAST OF THE SLOWLY MOVING UPPER LEVEL LOW CENTERED JUST EAST OF THE 4-CORNERS WITH INCREASING SHOWER ACTIVITY ACROSS THE AMA FCST AREA. WITH THE SLOW MOVEMENT OF THE UPPER LOW WOULD EXPECT THIS LIFT TO CONTINUE TO WORK ON THE NERN THIRD OF THE FCST AREA INTO THE EVENING HOURS. SOME SVR POTENTIAL STILL EXISTS AS RECENT SFC ANALYSES INDICATE STRENGTHENING WARM AND MOIST ADVECTION INTO THAT AREA. WILL MAINTAIN HIGHEST POPS /IN THE LIKELY AND LOW END CATEGORICAL RANGE/ THERE TAPERING BACK TO SLIGHT CHANCE ACROSS THE SW. WILL THEN AWAIT NEXT PIECE OF ENERGY THAT IS PROGGED TO BE FURTHER SOUTH IN ASSOCIATION WITH A MID LEVEL JET STREAK AND VORT MAX THAT WILL ROTATE AROUND THE BASE OF THE UPPER LOW. LIFT FROM THAT FEATURE IS EXPECTED TO INITIATE CONVECTION TOWARD 06Z MAINLY IN MOIST AIR EAST OF DRYLINE AND GENERALLY EAST OF A SILVERTON TO BROWNFIELD LINE. WILL MAINTAIN LIKELY POPS IN THIS AREA EVEN PULLING THEM A LITTLE BIT FURTHER WEST WITH 12Z RUNS SUGGESTING THE MOIST AIR NOT BEING AS EASILY DISPLACED. AS FOR FRIDAY...MODELS SEEM A BIT SLOW IN SHIFTING PRECIP AND LOW LEVEL MOISTURE EWD. HOWEVER...WOULD STILL EXPECT PRECIP MAY VERY WELL LINGER ACROSS THE EXTREME ERN PART OF THE FCST AREA PAST 12Z BEFORE COMING TO AN END BY 18Z. COLD FRONT TO SWEEP ACROSS THE AREA DURING THE AFTN BUT MAYBE A BIT SLOWER THAN EXPECTED. MOS RESPONDS WITH TEMPS ABOUT FIVE DEGREES HIGHER THAN PREVIOUS AND HAVE TWEAKED FCST HIGHS THAT DIRECTION AS A RESULT. LONG TERM... FAIRLY QUIET WEATHER IN THE LONG TERM ALTHOUGH DEFINITELY NOT NIL. UPPER LOW WILL BRING ROUND OF CONVECTION TONIGHT WILL ELONGATE WITH LOWEST HEIGHT FIELDS ALONG THE KS/CO BORDER AND EXTENDING BACK TOWARD THE GRAND CANYON. AS THE CORE SLOWLY DRIFTS EAST...MAKING INTO THE MID MISSISSIPPI VALLEY BY SUNDAY...WE'LL SEE A THE WESTERN FRINGES DEEPEN OUT NEAR THE GREAT SALT LAKE AND REMAIN QUITE STAGNANT EDGING EASTWARD AND FILLING OVER THE WESTERN DAKOTAS BY LATE TUESDAY. ANOTHER LOW WILL DIVE ALONG THE PACIFIC COAST AND CUT OFF ACROSS NRN BAJA BY MID WEEK. AT THE SURFACE...COLD FRONT WILL SURGE INTO THE AREA FROM EASTERN COLORADO FRIDAY EVENING AND KEEP WINDS UP IN THE 15 TO 25 MPH RANGE OVERNIGHT...PERHAPS WANING A BIT TOWARD SUNRISE...THEN BACK UP TO NEAR 20 MPH OR SO SATURDAY AFTERNOON WHERE WE MAY SEE SOME POST FRONTAL CUMULUS IMPINGE ON THE NORTHWEST AND NORTHERN ZONES UNDER AN EXPANSE OF INCREASING HIGH CLOUDINESS. HIGH PRESSURE SETTLES INTO THE REGION ON SUNDAY WITH CONTINUED CLOUDINESS AND MUCH LIGHTER WIND SPEEDS. THE START OF THE WORK WEEK WITH SEE A RETURN TO SOUTHWESTERLY FLOW WITH PERHAPS SOME CHANCE AT SOME SHOWER ACTIVITY BY TUESDAY OR WEDNESDAY WITH INCREASING LOW LEVEL MOISTURE ADVECTION THOUGH CONFIDENCE IS NOT YET SUFFICIENT TO INCLUDE MENTION ATTM IN THE GRIDS. && .PRELIMINARY POINT TEMPS/POPS... FRIONA 29 54 22 45 21 / 60 10 0 0 0 TULIA 34 55 24 46 23 / 60 10 0 0 0 PLAINVIEW 37 58 25 48 24 / 60 10 0 0 0 LEVELLAND 37 60 26 51 25 / 20 10 0 0 0 LUBBOCK 41 61 27 51 27 / 30 10 0 0 0 DENVER CITY 36 61 27 51 27 / 20 10 0 0 0 BROWNFIELD 39 61 27 53 27 / 20 10 0 0 0 CHILDRESS 49 63 29 52 28 / 70 40 0 0 0 SPUR 50 67 29 53 29 / 60 30 0 0 0 ASPERMONT 52 71 30 56 29 / 60 50 0 0 0 && .LUB WATCHES/WARNINGS/ADVISORIES... NONE. && 29/99
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE LUBBOCK TX 1214 PM CST THU FEB 2 2012 TXZ021>044-031815- PARMER-CASTRO-SWISHER-BRISCOE-HALL-CHILDRESS-BAILEY-LAMB-HALE- FLOYD-MOTLEY-COTTLE-COCHRAN-HOCKLEY-LUBBOCK-CROSBY-DICKENS-KING- YOAKUM-TERRY-LYNN-GARZA-KENT-STONEWALL- 1214 PM CST THU FEB 2 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE EXTREME SOUTHERN TEXAS PANHANDLE...SOUTH PLAINS AND ROLLING PLAINS. .DAY ONE...THIS AFTERNOON AND TONIGHT CONVECTIVE A STRONG STORM SYSTEM MOVING SLOWLY EASTWARD ACROSS THE ROCKY MOUNTAIN STATES WILL INTERACT WITH LOW LEVEL MOISTURE THAT IS INCREASING ACROSS THE AREA TO CREATE SCATTERED THUNDERSTORMS PRIMARILY ACROSS THE SOUTHEASTERN PANHANDLE LATE THIS AFTERNOON OR THIS EVENING. WHILE LOW LEVEL MOISTURE WILL REMAIN MODEST...WINDS ALOFT WILL BE SUFFICIENT TO CREATE AN ENVIRONMENT THAT COULD SUPPORT SOME STORMS BECOMING SEVERE WITH HAIL TO THE SIZE OF QUARTERS AND DAMAGING WIND. AN ISOLATED TORNADO CANNOT BE RULED OUT. LATER TONIGHT AS THE STORM SYSTEM GETS CLOSER TO THE REGION MORE WIDESPREAD THUNDERSTORMS ARE LIKELY TO DEVELOP FURTHER SOUTH INTO THE SOUTH PLAINS AND ROLLING PLAINS GENERALLY EAST OF A TULIA TO LUBBOCK TO TAHOKA LINE. THESE STORMS ARE LESS LIKELY TO BE SEVERE ALTHOUGH AN ISOLATED SEVERE STORM MAY DEVELOP. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY THUNDERSTORMS COULD LINGER INTO FRIDAY MORNING ACROSS THE ROLLING PLAINS...BUT THE THREAT FROM SEVERE WEATHER WILL BE LOW. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED LATER THIS AFTERNOON AND THROUGH TONIGHT FOR PORTIONS OF THE EASTERN SOUTH PLAINS AND ALL OF THE ROLLING PLAINS AND SOUTHEASTERN PANHANDLE.
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE LUBBOCK TX 938 PM CST THU FEB 2 2012 TXZ021>023-027-028-030430- BAILEY-CASTRO-LAMB-PARMER-SWISHER- 938 PM CST THU FEB 2 2012 ...STRONG THUNDERSTORMS RAPIDLY DEVELOPING OVER THE NORTHWESTERN SOUTH PLAINS AND EXTREME SOUTHWEST TEXAS PANHANDLE... AT 935 PM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A LINE OF RAPIDLY DEVELOPING THUNDERSTORMS EXTENDING FROM 16 MILES NORTHEAST OF DIMMITT TO 5 MILES WEST OF ENOCHS. THIS LINE WAS MOVING VERY SLOWLY TO THE EAST. ONE HALF INCH DIAMETER HAIL...AND BRIEF MODERATE DOWNPOURS...ARE POSSIBLE WITH THESE STORMS. THESE STORMS MAY INTENSIFY FURTHER AND WARNINGS ARE POSSIBLE. SEEK SHELTER IN A STURDY STRUCTURE UNTIL THESE STORMS HAVE PASSED. 05 LAT...LON 3475 10186 3383 10261 3383 10298 3475 10229 TIME...MOT...LOC 0335Z 278DEG 6KT 3474 10213 3395 10281
The Amarillo radar (KAMA), 94 km away, was scanning. The volume nearest the first event began at 03:57 UTC.
1 hail. Local standard time, as filed.
KVII-TV relayed a public report of hail up to the size of quarters in Dimmitt. No damage was reported.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Texas in 2012Every state in 2012This day in weather historyWarnings in Texas, February 2012
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 358142.